Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 196, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2010, 1:50 PM CDT for 4 counties in Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2010, 1:50 PM CDT (18:50 UTC)
- Expired
- May 21, 2010, 2:17 PM CDT
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Lowndes County, MS, Noxubee County, MS, Oktibbeha County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1818 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:05 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 21, 11:05 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1105 AM CDT FRI MAY 21 2010 .UPDATE...AS OF LATE THIS MORNING THE CLOSED UPPER LOW WAS OBSERVED OVER THE MIDDLE MISSISSIPPI VALLEY WITH AS ASSOCIATED TROUGH WHICH EXTENDED SOUTH TO JUST EAST OF THE REGION. AN MCS WAS NOTED JUST NORTH-NORTHEAST OF THE COUNTY WARNING AREA...TRACKING EAST. AREA SOUNDINGS SHOW GOOD RICH LOW LEVEL MOISTURE OVER THE REGION WITH GOOD VISIBLE CUMULUS FIELDS ON SATELLITE. PRECIPITABLE WATER WAS NOTED TO BE AROUND 1.5 INCHES. LOCAL AND NATIONAL WRF ENSEMBLES SHOWS THE BEST COVERAGE TO BE IN THE EAST HALF FOR TODAY. THERE WILL STILL BE ENOUGH INSTABILITY FOR SOME CONVECTION WITH LIMITED FORCING. THE BEST INSTABILITY WILL BE IN THE EAST...BUT ISOLATED STRONG STORMS COULD DEVELOP ANYWHERE DURING THE HEAT OF THE DAY. THE BEST CHANCES OF RAIN WILL BE OVER THE EAST HALF. CURRENT FORECAST HIGHS FROM THE MIDDLE 80S TO THE LOWER 90S LOOKS TO BE ON TRACK. WILL KEEP THE MID 80S NORTH DUE TO THE CLOUD COVER FROM THE EARLY MORNING RAINS MAINLY TO THE NORTH OF THE FORECAST AREA. OTHERWISE THE REST OF FORECAST LOOKS TO BE ON TRACK./17/ ./PREVIOUS DISCUSSION...300 AM CDT FRI MAY 21 2010 .DISCUSSION...SHORT TERM(TODAY THROUGH SATURDAY NIGHT)...FOLLOWING SEVERAL ROUNDS OF TSRA IN THE PAST 12 HOURS THE FRONTAL ZONE REMAINS WELL TO OUR NW LEAVING OUR AREA IN A CONTINUED WARM MOIST AIR MASS. WATER VAPOR IMAGERY DEPICTING WELL-DEFINED UPPER LOW SPINNING NEWD ACROSS NW IL WITH AN UPPER LEVEL DRY SLOT WRAPPING INTO THE MID SOUTH FROM THE W. A WEAK LOW LEVEL CONVERGENCE BAND FROM SERN AR INTO NWRN AL HELPING SET OFF THE LATEST ROUND OF SHRA/TSRA THIS MORNING. LOCAL WRF MODEL RUNS RAMP UP THIS CONVECTION THROUGH MIDDAY ALONG AND N OF THE HIGHWAY 82 CORRIDOR WITH LOCALLY HEAVY RAINFALL POSSIBLY REACHING 1-2 INCHES. WILL KEEP MENTION OF STRONG STORMS IN THE HWOJAN AS LAST WAVE OF UVV SWINGS THROUGH THE MID SOUTH AROUND THE UPPER LOW. PWATS PROGGED TO ONLY SLOWLY DECREASE FROM 1.7 TO 1.4 INCHES THIS AFTERNOON AS SOME DRYING ALOFT ANTICIPATED. DURING THE AFTERNOON...BEST DESTABILIZATION TAKES PLACE ACROSS SERN HALF OF THE CWFA WHERE AGAIN 2500J/KG MLCAPES RETURN WITH MUCH WEAKER BRN SHEAR AND MID LEVEL LAPSE RATES THAN ON THURSDAY. THIS SHOULD TEND TO LIMIT THE OVERALL INTENSITIES FOR STORMS. MOST OF THE STORMS SHOULD DEPART ERN MS BY LATE AFTERNOON AS RISING MID LEVEL HEIGHTS FROM THE S BEGIN TO ASSERT THEIR PRESENCE WITH WARMING TEMPS ALOFT. BY TONIGHT...NWLY FLOW ALOFT BRINGS IN DRYING PWATS OF 1.1 INCHES OR LOWER ALTHOUGH A SHALLOW LOW LEVEL MOISTURE FIELD WILL LIKELY BE LEFT IN PLACE DUE TO THE LACK OF ANY SURFACE FRONTAL PASSAGE. MID LEVEL ANTICYCLONE SETS UP OVERHEAD ON SATURDAY THROUGH SATURDAY NIGHT TO BEGIN A PROLONGED DRYING SPELL. DO NOT EXPECT MUCH CHANGE IN THE CURRENT TEMP REGIME EXCEPT THAT HIGHS SHOULD TOP OUT CLOSER TO 90F AND OVERNIGHT LOWS STAY 66-71F./40/ && .AVIATION...ABUNDANT MOISTURE PERSISTS ACROSS THE REGION TODAY. FORCING WILL BE LIMITED BUT THE AIR MASS WILL REMAIN UNSTABLE...RESULTING IN SCT SHOWERS AND TSTMS THIS AFTERNOON AND EVENING. WIDESPREAD SCT-BKN DECKS FROM 15-25 FEET CAN BE EXPECTED...OCCASIONALLY OVC WITH LOCAL IFR CIGS/MVFR VSBYS IN SHWRS/TSTMS. WILL SEE BEST CHANCES OF PRECIP AT ERN LOCATIONS TODAY. RAIN ACTIVITY WILL DECREASE BY EARLY EVENING AS ITS MAIN FORCING...AFTERNOON HEATING...DECREASES. WILL SEE SCT DECKS BELOW 6000 THIS EVENING AND OVERNIGHT. MVFR FOG MAY DEVELOP FOR EARLY SATURDAY FROM 09-14Z. &&
Hazardous weather outlook, May 21, 3:56 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 356 AM CDT FRI MAY 21 2010 ARZ074-075-LAZ007>009-015-016-023>026-MSZ040>066-072>074-220900- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA- SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 356 AM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND MUCH OF CENTRAL AND SOUTH MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY WITH THE PRIMARY RISK BEING WIND GUSTS OF 40 MPH ALONG WITH PEA TO DIME SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL DEVELOP DURING THE PEAK HEATING OF THE AFTERNOON WITH TEMPERATURES APPROACHING 90 DEGREES AS THE AIR MASS BECOMES QUITE UNSTABLE. ANY STORMS SHOULD WEAKEN RAPIDLY BY SUNSET WHEN THEY ARE MAINLY LOCATED IN EAST MISSISSIPPI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT THURSDAY. MSZ018-019-025>039-220900- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA- WINSTON-NOXUBEE- 356 AM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY AFTERNOON WITH THE PRIMARY RISK BEING WIND GUSTS OF 45 MPH ALONG WITH DIME SIZE HAIL...VERY HEAVY RAINFALL UP TO TWO INCHES AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THE STORMS WILL DEVELOP AS AN UPPER LEVEL DISTURBANCE ROTATES THROUGH THE MID SOUTH REGION WHERE MOIST AND UNSTABLE AIR PERSISTS. ANY STORMS SHOULD WEAKEN RAPIDLY BEFORE SUNSET AS THEY DEPART EASTERN PORTIONS OF MISSISSIPPI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 40
In the hours before
Local storm report, May 21, 12:19 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL LOUISVILLE 33.12N 89.05W
05/20/2010 E1.00 INCH WINSTON MS PUBLIC
&&
27Local storm report, May 21, 12:46 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1246 PM CDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL TINSLEY 32.73N 90.46W
05/20/2010 E1.00 INCH YAZOO MS PUBLIC
&&
27Special weather statement, May 21, 1:08 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 108 PM CDT FRI MAY 21 2010 MSZ033-211855- OKTIBBEHA MS- 108 PM CDT FRI MAY 21 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6 MILES NORTHWEST OF LONGVIEW AT 108 PM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN OKTIBBEHA COUNTY AND IN THE TOWN OF STARKVILLE...SHOULD MONITOR THIS STORM CLOSELY. JA
Special weather statement, May 21, 1:48 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 148 PM CDT FRI MAY 21 2010 MSZ031-033-039-211930- LOWNDES MS-OKTIBBEHA MS-NOXUBEE MS- 148 PM CDT FRI MAY 21 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF OKTOC AT 148 PM CDT... MOVING SOUTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTHWESTERN NOXUBEE...SOUTHEASTERN OKTIBBEHA AND SOUTHWESTERN LOWNDES COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JA
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 27 min |
| May 20, 7:25 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Issaquena, Madison, Sharkey, Warren, Yazoo | 65 min |
| May 20, 7:41 PM CDT | Flash Flood Warning | JAN | Covington, Jones | 2 hr |
| May 20, 7:46 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 44 min |
| May 20, 7:53 PM CDT | Tornado Warning | JAN | Jones | 67 min |
| May 20, 8:09 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 51 min |
| May 20, 8:13 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin, Scott | 47 min |
| May 20, 8:31 PM CDT | Flash Flood Warning | JAN | Jones | 119 min |
| May 20, 8:56 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 12 min |
| May 20, 9:30 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Smith | 36 min |
| May 20, 9:32 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 43 min |
| May 20, 9:47 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 43 min |
| May 20, 10:04 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 56 min |
| May 21, 11:10 AM CDT | River Flood Warning | JAN | Bolivar, Washington | 71 hr |
| May 21, 1:21 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 39 min |
| May 21, 2:58 PM CDT | Flash Flood Warning | JAN | Choctaw, Oktibbeha, Webster | 2 hr |
| May 21, 3:54 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 68 min |
| May 21, 4:07 PM CDT | Tornado Warning | JAN | Kemper, Noxubee | 41 min |
| May 21, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 57 min |
| May 21, 5:15 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Winston | 40 min |
| May 21, 5:41 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 64 min |
| May 21, 6:24 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 35 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.